Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Albuquerque, NM

April 8, 2004Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 8, 2004, 5:18 PM MDT for Roosevelt County, New Mexico. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2004, 5:18 PM MDT (23:18 UTC)
Expired
Apr 8, 2004, 6:15 PM MDT
In force
57 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 1:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 082318
SVRABQ
NMC041-090015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
514 PM MDT THU APR 8 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND NORTHERN ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 615 PM MDT

* AT 512 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 5 MILES
  WEST OF ELIDA...OR ABOUT 27 MILES SOUTHWEST OF PORTALES...MOVING   
  NORTHEAST AT 20 MPH. A SERIES OF STRONG TO SEVERE THUNDERSTORMS
  WILL BE MOVING THROUGH THE AREA UNTIL AT LEAST 615 PM MDT.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE 
HAIL. MOVE INDOORS AND AVOID WINDOWS. THIS SERIES OF THUNDERSTORMS
HAD EARLIER PRODUCED NICKEL SIZE HAIL SOUTHWEST OF PORTALES AND 
NORTHWEST OF ELIDA  .

LAT...LON 3430 10382 3385 10382 3383 10315 3430 10316
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:30 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Apr 8, 2:30 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT THU APR 8 2004

.DISCUSSION...A VIGOROUS UPR LVL STORM SYSTEM LOCATED NEAR THE FOUR
CORNERS REGION WILL CONTINUE TO RESULT IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE STATE. NM MEXICO IS AGAIN
FINDING ITSELF IN A FAIRLY UNSETTLED WEATHER PATTER WITH PIECES OF
ENERGY DROP THROUGH THE STATE FOR THE REMAINDER OF THIS WEEK AND
THROUGH THE WEEKEND. ANOTHER STRONG COLD FRONT WILL PLUNGE THROUGH
THE EASTERN PLAINS FRIDAY NIGHT AND SATURDAY BRINGING MORE CHANCES OF
RAIN TO THE STATE AND SNOWS TO THE SANGRE DE CRISTO MOUNTAINS AND
NORTHEAST HIGHLANDS. GIVEN THE AMOUNT OF MOISTURE IN THE ATMOSPHERE
AND GIVEN THE SPEED AND STRENGTH OF THE FRONT HAVE POSTED A SNOW ADV
FOR FRIDAY NIGHT FOR NMZ004-005 ABV 7500 FEET FOR SNOWS OF 3 TO 5
INCHES. THIS MAY HAVE TO BE INCREASED BOTH IN AREAL COVERAGE AND TIME
SPAN. ENTERING INTO NEXT WEEK SHOULD BE A RETURN TO DRY AND WARMER
WEATHER PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 041/063 036/058 031 16221
GALLUP.................... 035/061 030/058 026 16321
GRANTS.................... 036/061 032/058 028 16321
GLENWOOD.................. 042/073 041/064 041 16321
CHAMA..................... 029/051 025/047 020 16323
LOS ALAMOS................ 035/055 032/050 024 16322
RED RIVER................. 028/047 021/037 013 16326
TAOS...................... 032/055 027/048 022 16326
SANTA FE.................. 034/057 032/050 023 16322
SANTA FE AIRPORT.......... 036/061 034/052 026 16322
ESPANOLA.................. 036/062 036/055 028 16322
ALBUQUERQUE HEIGHTS....... 043/065 042/059 035 16321
ALBUQUERQUE VALLEY........ 040/066 041/061 035 16321
ALBUQUERQUE FOOTHILLS..... 040/061 040/056 032 16321
ALBUQUERQUE WEST MESA..... 043/066 042/060 034 16321
SOCORRO................... 042/071 042/064 038 16321
SANDIA PARK/CEDAR CREST... 035/059 035/051 026 16322
MORIARTY/ESTANCIA......... 035/063 036/054 028 16522
CARRIZOZO................. 044/072 041/058 034 16322
RUIDOSO................... 042/063 039/049 030 16322
RATON..................... 034/059 032/040 023 16526
LAS VEGAS................. 035/062 033/040 025 16526
ROY....................... 037/062 032/042 025 16523
CLAYTON................... 042/064 034/041 025 16523
SANTA ROSA................ 043/068 041/048 031 16523
TUCUMCARI................. 046/073 045/050 031 16623
FORT SUMNER............... 046/070 043/051 032 16623
CLOVIS.................... 046/073 041/052 030 16623
PORTALES.................. 045/073 041/052 031 16623
ROSWELL................... 047/077 048/055 037 16622
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...SN ADV FRI NGT NMZ004-005.
&&

16
Hazardous weather outlook, Apr 8, 8:58 AM MDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED DAY ONE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
858 AM MDT THU APR 8 2004

NMZ001>021-026-091200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
858 AM MDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER A LARGE PORTION OF
THE EASTERN PLAINS. THIS INCLUDES PORTIONS OR ALL OF THE FOLLOWING
COUNTIES...MORA...UNION...HARDING...SAN MIGUEL...QUAY...TORRANCE...
GUADALUPE...LINCOLN...DE BACA...CURRY...ROOSEVELT...AND CHAVES.

.DAYS TWO THROUGH SEVEN...

A STRONG COLD FRONT WILL SURGE THROUGH EASTERN NEW MEXICO FRIDAY
NIGHT...RESULTING IN MUCH COOLER TEMPERATURES SATURDAY. AT THE SAME
TIME...FORECAST MODELS INDICATE LOW PRESSURE ALOFT WILL DEVELOP OVER
THE STATE. THE COMBINATION OF THESE FEATURES INDICATES SOME
POTENTIAL FOR ACCUMULATING SNOWS ALONG THE CENTRAL MOUNTAIN CHAIN
AND NORTHEAST DURING THE EASTER WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
MORA...UNION...HARDING...SAN MIGUEL...QUAY...TORRANCE...GUADALUPE...
LINCOLN...DE BACA...CURRY...ROOSEVELT...AND CHAVES COUNTIES.

In the hours before

Special weather statement, Apr 8, 3:25 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT THU APR 8 2004

NMZ005-006-012-013-018>021-082200-
CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-
DE BACA COUNTY-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY COUNTY-
ROOSEVELT COUNTY-
325 PM MDT THU APR 8 2004

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR EAST CENTRAL AND
SOUTHEAST NEW MEXICO THROUGH 7 PM...
...ARROYO AND SMALL STREAM ADVISORY IN EFFECT FOR EAST CENTRAL NEW
MEXICO THROUGH 515 PM...
...ARROYO AND SMALL STREAM ADVISORY IN EFFECT FOR WESTERN AREAS OF
SAN MIGUEL AND MORA COUNTIES THROUGH 9 PM...

WET WEATHER IS CAUSING A VARIETY OF PROBLEMS ACROSS NEW MEXICO THIS
AFTERNOON.

STRONG THUNDERSTORMS ARE MOVING NORTHEAST FROM NEAR ROSWELL TO
TUCUMCARI. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA
THROUGH 7 PM THIS EVENING. MOST STORMS HAVE PRODUCED ONLY HEAVY
RAIN AND BRIEF SMALL HAIL. STORMS HAVE BEEN MOST NUMEROUS BETWEEN
FORT SUMNER...TUCUMCARI AND CLOVIS WHERE WET CONDITIONS HAS
PROMPTED AN ARROYO AND SMALL STREAM ADVISORY THROUGH 515 PM.

FARTHER NORTH TOWARDS LAS VEGAS AND MORA...RAIN ON TOP OF HEAVY SNOW
COVER HAS CREATED RAPID SNOW MELT AND INCREASING WATER FLOWS INTO
SMALL STREAMS AND ARROYOS. WATER PROBLEMS WITH BANK-FULL CONDITIONS
AND MINOR STREAM FLOODING ARE EXPECTED TO PERSIST FOR THESE AREAS
THROUGHOUT THE AFTERNOON AND EVENING.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNING ON
THIS VARIABLE AND PERHAPS HAZARDOUS WEATHER LASTING THROUGH LATE
AFTERNOON AND EARLY EVENING.

03
Local storm report, Apr 8, 4:33 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
433 PM MDT THU APR 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             11 SW PORTALES          34.07N 103.48W
04/08/2004  0.88 INCH        ROOSEVELT          NM   PUBLIC

&&

JM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:23 PM MDTTornado WarningABQChaves37 min
Apr 8, 3:39 PM MDTSevere Thunderstorm WarningABQRoosevelt51 min
Apr 8, 4:02 PM MDTTornado WarningABQChaves43 min
Apr 8, 4:32 PM MDTSevere Thunderstorm WarningABQRoosevelt43 min
Apr 8, 4:43 PM MDTTornado WarningABQChaves47 min
Apr 8, 5:30 PM MDTSevere Thunderstorm WarningABQChaves45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.